Oklahoma, 2016

Hail and Damaging Winds in Oklahoma, October 26, 2016

October 26, 2016 · NWS OUN · 12 events in 5 counties and zones

A line of storms moved south over eastern Oklahoma on the afternoon of the 26th as a cold front made its way through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms moved south over eastern Oklahoma on the afternoon of the 26th as a cold front made its way through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 26, 1:06 PM CST, 36 minutes earlier.

Area forecast discussion, Oct 26, 1:06 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Norman OK
206 PM CDT Wed Oct 26 2016

.DISCUSSION...
Showers and thunderstorms will remain possible through this evening
across portions of Central, Southeast, and South Central OK and
western North Texas. A few of these storms may become marginally
severe. Meanwhile, a frontal boundary continues to move across
portions of the fa. This boundary will stall out this evening. With
light winds and moisture ahead of the boundary, some patchy fog will
be possible across portions of the fa. Some dense fog may be
possible near the boundary but it is a little hard to tell exactly
where the dense fog might develop at this time.

After this evening, the forecast will remain dry until the middle of
next week when models show another frontal boundary could move into
parts of the region.

Models also show the sfc pressure gradient increasing Friday and
Monday which could lead to breezy south to southwest winds across at
least part of the fa. These breezy conditions along with warm
temperatures and low humidities in parts of the fa could lead to
elevated wildfire concerns both afternoons.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  58  80  60  84 /  10   0   0   0
Hobart OK         54  81  59  86 /  10   0   0   0
Wichita Falls TX  62  83  62  86 /  10   0   0   0
Gage OK           47  81  55  89 /   0   0   0   0
Ponca City OK     50  77  60  85 /   0   0   0   0
Durant OK         63  83  61  85 /  40   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

12/25
Hazardous weather outlook, Oct 26, 10:00 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1100 AM CDT WED OCT 26 2016

OKZ004>048-050>052-TXZ083>090-271600-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1100 AM CDT WED OCT 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL AND SOUTHERN
OKLAHOMA THIS AFTERNOON, MAINLY EAST OF INTERSTATE 35 AND SOUTH
OF INTERSTATE 44. WIND GUSTS UP TO 60 MPH AND HAIL UP TO HALF
DOLLAR SIZE WILL BE THE PRIMARY SEVERE WEATHER CONCERNS. STRONG
STORMS MAY LINGER OVER SOUTHEAST PARTS OF OKLAHOMA THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.FIRE DANGER...
HIGHLY ELEVATED FIRE DANGERS WILL BE SEEN FRIDAY AND NEXT MONDAY
WITH VERY WARM TEMPERATURES...LOW HUMIDITIES...AND STRONG
SOUTHERLY WINDS. THESE CONDITIONS WILL BE MOST PRONOUNCED OVER FAR
WESTERN OKLAHOMA AND ADJACENT PARTS OF NORTHERN TEXAS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Oct 26, 11:58 AM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1258 PM CDT WED OCT 26 2016

OKZ030-261830-
POTTAWATOMIE OK-
1258 PM CDT WED OCT 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POTTAWATOMIE COUNTY UNTIL
130 PM CDT...

AT 1256 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TECUMSEH...
MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3519 9697 3528 9694 3529 9678 3514 9678
TIME...MOT...LOC 1756Z 274DEG 12KT 3524 9693

BRB
Special weather statement, Oct 26, 12:05 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
105 PM CDT WED OCT 26 2016

OKZ032-261845-
HUGHES OK-
105 PM CDT WED OCT 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUGHES COUNTY UNTIL
145 PM CDT...

AT 101 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF WELEETKA...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3515 9601 3514 9602 3525 9629 3529 9627
      3529 9598 3515 9598
TIME...MOT...LOC 1801Z 275DEG 11KT 3529 9619

BRB
Special weather statement, Oct 26, 12:16 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
116 PM CDT WED OCT 26 2016

OKZ030-261845-
POTTAWATOMIE OK-
116 PM CDT WED OCT 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATOMIE COUNTY
UNTIL 145 PM CDT...

AT 115 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
MACOMB...MOVING SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3493 9685 3493 9687 3509 9708 3520 9700
      3513 9677 3502 9677
TIME...MOT...LOC 1815Z 302DEG 10KT 3512 9699

BRB

The radar

The Norman radar (KTLX), 76 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Pontotoc

When
October 26, 1:42 PM CST
Where
Pontotoc County, 0.89 mi NE of Byng
Measured
1 in hail
Reported by
Public
Coordinates
34.870, -96.660

Hail, Pontotoc

When
October 26, 2:08 PM CST
Where
Pontotoc County, Ada
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.770, -96.680

Hail was covering the ground.

Thunderstorm Wind, Coal

When
October 26, 3:10 PM CST
Where
Coal County, 0.57 mi E of Olney
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.470, -96.350

Coal county emergency management reported numerous large trees down between Clarita and Olney. Reported a tree down on a house and several car ports. Also several power poles down along state highway 31b.

Hail, Coal

When
October 26, 3:26 PM CST
Where
Coal County, 3.97 mi SW of Lehigh
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.430, -96.270

Hail, Pontotoc

When
October 26, 3:52 PM CST
Where
Pontotoc County, Vanoss
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.760, -96.870

Thunderstorm Wind, Garvin

When
October 26, 4:00 PM CST
Where
Garvin County, Stratford
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.800, -96.960

Power poles reported down.

Thunderstorm Wind, Garvin

When
October 26, 4:15 PM CST
Where
Garvin County, 7.6 mi S of Stratford
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.690, -96.960

Large tree limbs downed by wind.

Thunderstorm Wind, Murray

When
October 26, 4:24 PM CST
Where
Murray County, 4.87 mi N of Sulphur
Measured
63 kt (72 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.580, -96.980

Thunderstorm Wind, Murray

When
October 26, 4:35 PM CST
Where
Murray County, 0.9 mi NW of Sulphur
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.520, -96.980

No damage reported.

Thunderstorm Wind, Murray

When
October 26, 4:35 PM CST
Where
Murray County, 3.64 mi NNE of Sulphur
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
34.560, -96.950

Thunderstorm Wind, Murray

When
October 26, 4:44 PM CST
Where
Murray County, 0.57 mi W of Sulphur
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
34.510, -96.980

Several trees and power lines were downed in Sulphur.

Thunderstorm Wind, Carter

When
October 26, 5:15 PM CST
Where
Carter County, (Adm)ardmore Apt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
34.300, -97.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659159, 659160, 659168, 659161, 659162, 659169, 659163, 659164, 659165, 659167, 659166, 660066.